Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
February 28, 2008
Complications, Other Medications
Question from India:
My wife has been a diabetic for about three years. She also has high cholesterol and triglycerides. Her doctor had prescribed Amaryl, Mopaday, Repace AF, Concor AM and Storfib.Even with the medication, her blood sugar used to fluctuate a lot. So, the doctor then prescribed Byetta 5 mg injections (twice a day), taking these injections with Amaryl, Repace AF, Concor AM (5 mg), Rosuvas (5 mg), and Deplatt (75 mg). Her feet started swelling and aching bad. We contacted her doctor and got clinical tests done with following results: Fasting Blood Sugar Fasting - 180 mg/dl [10.0 mmol/L] Serum Triglyceride - 259 mg/100ml Hemoglobin A1c - 8.3 % Microalbumin (spot test) - 34800/100ml Urine Creatinine - 68.6 mg/100ml Microalbumin:Creatinine Ratio - 507.3 mcg/mg of Creatinine After this, the doctor increased her medications to the following: Byetta 10 mg injections (twice a day,) Amaryl x 2, Repace AF, Concor AM (5 mg), Ramace H 2.5, Deplatt (75 mg), Atorva (20 mg). Today, her fasting blood sugar was 140 mg/dl [7.8 mmol/L]. Her postprandial blood sugar was 163 mg/dl [9.1 mmol/L] The doctor has also asked her to do a 24 hour urine protein test. Given the high microalbumin level, why was my wife not given any medication for it? Does she need any other tests? The Byetta injections were prescribed to stabilize her sugar and weight control. Is this a proven medication? Is there a connection between this and her albumin shooting up? Should she go back to oral drugs which didn't increase her albumin?
It is unlikely that the Byetta is the cause of the albumin excretion elevation in her urine. Rather, I would be concerned that the albumin elevation is the result of diabetes involvement of the kidney. If this is confirmed, and it should be with repeat measurements of her albumin excretion, then the most important treatment is to use medications from either the ACE inhibitor group or the angiotensin II blocker group with the goal of normalizing blood pressure to less than 130/80 and lowering the albumin excretion in the urine. Sometimes, patients can excrete large amounts of albumin in their urine and then have lower extremity edema because the albumin in their blood is not high enough to keep fluid in the vessels. I would make sure to communicate with your physician about these treatment goals and the interpretation of the test results.